July 2, 2015 — The FDA is investigating the safety of using medicines containing codeine to treat coughs and colds in children younger than 18, because of the potential for serious problems like slowed or difficult breathing.
Children, especially those who already have breathing problems, may be more prone to these effects, the FDA says in a safety communication.
The agency previously warned about the use of over-the-counter cough and cold products in children under 2.
The FDA will form an advisory committee to examine the safety issues.
In the meantime, parents are advised to stop giving their child codeine-containing medicines — and seek medical care immediately if they notice any warning signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness.
The FDA says doctors should use caution when prescribing or recommending cough and cold medications with codeine for children.
Codeine is converted into morphine in the body. In some people, this process happens more quickly than normal, leading to high morphine levels in the blood, and then trouble breathing as a result.
In April 2015, the European Medicines Agency ruled codeine should not be used to treat cough and cold in children younger than 12, and recommended against using it in children and teens ages 12 to 18 who have breathing problems, including asthma.
In 2013, the FDA added a boxed warning about using codeine for pain in children following a tonsillectomy or adenoidectomy. The action was prompted by reports of serious health problems and deaths. Many of these cases happened in children with obstructive sleep apnea.